Saturday, December 31, 2005

ss

Saturday December 31, 2005
SEROTONIN SYNDROME

Serotonin syndrome is a potentially lethal condition caused by overstimulation of central and peripheral serotonin receptors. SSRI, MAOI and other antidepressants are the biggest culprits. (Everybody seems to be on some type of antidepressant these days!). Mild cases of serotonin syndrome may present with nausea, vomiting, flushing, and diaphoresis. Severe cases may present with hyperreflexia, myoclonus, muscular rigidity, hyperthermia, and autonomic instability. Diagnosis is clinical and no lab tests are available.


Treatment include discontinuation of all serotonergic medications. The initial treatment of serotonin syndrome is with benzodiazepines and cyproheptadine. Cyproheptadine (Periactin) appears to be the most effective antiserotonergic agent in humans. The initial dose is 4 - 8 mg PO. This dose can be repeated in 2 hrs if no response is noted to the initial dose. Periactin therapy should be discontinued if no response is noted after 16 mg has been administered. Patients who respond to cyproheptadine are usually given 4 mg every 6 h for 48 h to prevent recurrences. Dantrolene (0.5-2.5 mg/kg IV every 6 h, maximum 10 mg/kg per 24 h or 50 to 100 mg bid PO) is a nonspecific muscle relaxant that is used occasionally in serotonin syndrome, presenting with hyperthermia.


See brief review on Serotonin syndrome
here from McGill University, Montreal. CMAJ • May 27, 2003; 168 (11) followed with letter Serotonin syndrome: not a benign toxidrome CMAJ • September 16, 2003; 169 (6)

References: Click to get abstract or article
1.
Serotonin syndrome. A clinical update - Mills KC - Crit Care Clin. 1997 Oct;13(4):763-83. via pubmed
2.
Treatment of the serotonin syndrome with cyproheptadine - J Emerg Med., 1998 Jul-Aug;16(4):615-9. via pubmed
3.
The Serotonin Syndrome - NEJM, March 2005 Volume 352:1112-1120